Texas Mom Blames Homeopathic Teething Tablets For Daughter’s Seizures

Published on January 25, 2017 by Sandy Liebhard

Text-Size:A A A+

 

Madison Tapler never imagined that the homeopathic teething tablets she purchased for her daughter might lead to seizures.

“It’s supposed to be a safer way to keep your baby in a little less pain when they’re teething,” the young Texas woman recently told her local TV station, according to USAToday.

Tapler had purchased Hyland’s Baby Nighttime Teething Tablets in early August to help 8-month-old Josslyn cope with teething pain. Soon after, the infant began experiencing non-epileptic seizures. At their worst, Josslyn would suffer five to six episodes a day, each lasting for up to five minutes.

“We took her to the hospital up in Dallas right after that to Children’s Hospital,” she said. “We wanted to know what was wrong.”

A battery of tests indicated that Josslyn was in perfect health. A friend of the family then suggested that Tapler stop giving her the Hyland’s teething tablets. Josslyn soon improved.

“She had less of the non-epileptic seizures each day until she stopped having them,” Tapler said. “She is to the point now where she is completely fine.”

A pediatric neurologist later told Josslyn’s mom that the teething tablets had likely caused her seizures.

“It was really frightening,” Tapler said. “Really frightening to see your baby do something like that. And I’m really upset that she had to go through this. She shouldn’t have had to.”

Teething Tablets Injuries & Deaths

Unfortunately, little Josslyn is not alone. In September, the U.S. Food & Drug Administration (FDA) acknowledged receiving more than 400 adverse event reports involving homeopathic teething tablets and gels since 2010. Reported incidents included seizures, as well as 10 infant deaths potentially tied to the products.  The agency recommended that consumers stop using homeopathic teething remedies and dispose of any in their possession.

A number of retailers, including CVS, have since removed homeopathic teething products from store shelves. In November, Raritan Pharmaceuticals recalled several homeopathic teething and ear pain remedies for inconsistent levels of belladonna. This ingredient, which is used for its sedative effect, can be toxic if ingested in large amounts. Symptoms associated with belladonna poisoning include:

  • Seizures
  • Difficulty breathing
  • Lethargy
  • Excessive sleepiness
  • Muscle weakness
  • Skin flushing
  • Constipation
  • Difficulty urinating
  • Agitation

In 2010, Hyland’s issued a teething tablet recall after its homeopathic medicines were linked to a number of adverse event reports consistent with belladonna toxicity. After the FDA issued its latest alert, Hyland’s announced that it would no longer market such products in the U.S.

Teething Tablets Lawyers

Bernstein Liebhard LLP is investigating injuries and deaths allegedly link to homeopathic teething tablets and gels. To discuss filing a lawsuit with one of our attorneys, please call (888) 870-9331.

Web Analytics